Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2020, 1:45 AM CDT for Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 1:45 AM CDT (06:45 UTC)
- Expired
- Jun 28, 2020, 2:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
027 WUUS53 KTOP 280645 SVRTOP KSC157-280715- /O.NEW.KTOP.SV.W.0121.200628T0645Z-200628T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 145 AM CDT Sun Jun 28 2020 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northern Republic County in north central Kansas... * Until 215 AM CDT. * At 144 AM CDT, severe thunderstorms were located along a line extending from near Hardy to near Scandia, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Belleville, Scandia, Courtland, Republic, Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 9737 3987 9737 3976 9793 4000 9793 TIME...MOT...LOC 0644Z 257DEG 46KT 4000 9789 3978 9783 HAIL...<.75IN WIND...60MPH $$ Skow
2 follow-up statements
568 WWUS53 KTOP 280657 SVSTOP Severe Weather Statement National Weather Service Topeka KS 157 AM CDT Sun Jun 28 2020 KSC157-280715- /O.CON.KTOP.SV.W.0121.000000T0000Z-200628T0715Z/ Republic- 157 AM CDT Sun Jun 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR NORTHERN REPUBLIC COUNTY... At 156 AM CDT, severe thunderstorms were located along a line extending from 3 miles northeast of Byron to near Belleville, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Belleville, Scandia, Republic, Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Thunderstorm lines can produce brief tornadoes and significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. These storms may cause serious injury and significant property damage. && LAT...LON 4000 9737 3987 9737 3979 9779 4000 9787 TIME...MOT...LOC 0656Z 257DEG 46KT 4003 9771 3981 9765 HAIL...<.75IN WIND...60MPH $$ Skow
173 WWUS53 KTOP 280709 SVSTOP Severe Weather Statement National Weather Service Topeka KS 209 AM CDT Sun Jun 28 2020 KSC157-280715- /O.CON.KTOP.SV.W.0121.000000T0000Z-200628T0715Z/ Republic- 209 AM CDT Sun Jun 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR NORTHEASTERN REPUBLIC COUNTY... At 209 AM CDT, severe thunderstorms were located along a line extending from 4 miles north of Hubbell to near Cuba, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Belleville, Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 9737 3987 9737 3982 9762 4000 9771 TIME...MOT...LOC 0709Z 257DEG 46KT 4006 9752 3984 9746 HAIL...<.75IN WIND...60MPH $$ Skow
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:53 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 27, 11:53 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1153 PM CDT Sat Jun 27 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 349 PM CDT Sat Jun 27 2020 Cloud cover has been slow to clear out in far eastern KS, having only scattered out in the last hour or so as of 20Z. The rest of the area has seen clearing skies with mesoscale subsidence behind this morning's storm complex. 20Z water vapor imagery shows the remaining MCV well off to our east with a shortwave in CO ahead of a broad trough over the Pacific Northwest. As a result of the clouds, have trimmed highs for a small eastern part of the forecast area to the low to mid 80s, while everyone else should still reach the upper 80s to low 90s with more insolation occurring this afternoon. Regarding thunderstorms late this afternoon/early this evening, have backed down on PoPs with only low-end chances remaining through tonight. The HRRR has been showing a decreasing trend throughout the day likely due to less destabilization, with only a few isolated storms popping up in east central KS after 02Z. Since CIN increases by this time, thinking this might be a result of speed convergence with a strengthening LLJ later this evening. In any case, any storms that develop are expected to be isolated and short-lived. North central KS could see storms overnight associated with the shortwave currently in CO; however, these are expected to weaken as they move northeast through the state. Southwesterly flow is expected to keep plenty of moisture in the area on Sunday with hot temperatures in the 90s area-wide. Heat indices are forecast to reach the 98 to 105 degree range. Have held off on issuing a Heat Advisory for now, but one may be warranted if these trends continue and confidence in reaching criteria increases. .LONG TERM...(Sunday night through Saturday) Issued at 349 PM CDT Sat Jun 27 2020 The broad trough previously mentioned will slowly progress into the western US and then weaken later this week, with embedded waves bringing small precipitation chances on and off throughout the week. The main story will be the persistent heat as high temperatures reach the 90s each day this week and morning lows only fall back to the 70s. These hot temperatures with dew points in the 70s will combine to bring heat index values in the upper 90s to low 100s, so we will need to monitor the potential for heat headlines. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1150 PM CDT Sat Jun 27 2020 Showers and thunderstorms move through the northern forecast area early this morning--mainly between 08Z and 12z--with scattered storms before then. These storms exit around 12Z with VFR conditions forecast for the rest of the TAF period. Winds veer to the south shortly after 06z and increase to 15 to 25 kts during the daytime hours, with gusts subsiding in the evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Skow
Hazardous weather outlook, Jun 27, 10:24 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1024 PM CDT Sat Jun 27 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-290330- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1024 PM CDT Sat Jun 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms may move through after midnight tonight and exit by sunrise. Some storms may produce gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Conditions will turn hot and humid for much of this week, with temperatures in the 90s and heat indices in the upper 90s to low 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Jun 28, 1:27 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
127 AM CDT Sun Jun 28 2020
KSZ008-020-034-280700-
Republic-Cloud-Ottawa-
127 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA...REPUBLIC
AND CLOUD COUNTIES UNTIL 200 AM CDT...
At 127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Superior to Montrose to near Victor.
Movement was east at 50 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Delphos, Jamestown,
Courtland, Cuba, Norway, Republic and Munden.
LAT...LON 4000 9745 3983 9742 3920 9769 3921 9793
4000 9793
TIME...MOT...LOC 0627Z 264DEG 44KT 4000 9811 3979 9808 3923 9830
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:27 AM CDT | Special Weather Statement | TOP | Cloud, Republic | 33 min |
| Jun 28, 2:00 AM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 30 min |
| Jun 28, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 45 min |
| Jun 28, 2:32 AM CDT | Special Weather Statement | TOP | Clay, Cloud, Ottawa | 28 min |
| Jun 28, 2:58 AM CDT | Special Weather Statement | TOP | Clay, Marshall, Riley, Washington | 32 min |
| Jun 28, 3:27 AM CDT | Special Weather Statement | TOP | Geary, Marshall, Nemaha, Pottawatomie, Riley | 48 min |
| Jun 28, 4:16 AM CDT | Special Weather Statement | TOP | Brown, Nemaha, Pottawatomie | 44 min |
| Jun 28, 4:50 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 25 min |
| Jun 28, 5:14 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 46 min |
| Jun 28, 6:10 AM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Jun 28, 6:28 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 30 min |
| Jun 28, 7:00 AM CDT | Special Weather Statement | TOP | Shawnee | 30 min |
| Jun 28, 7:08 AM CDT | Special Weather Statement | TOP | Wabaunsee | 22 min |
| Jun 28, 8:11 AM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 94 min |
| Jun 28, 11:53 AM CDT | River Flood Warning | TOP | Marshall | 12 hr |
| Jun 28, 2:00 PM CDT | River Flood Warning | TOP | Marshall | 55 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.